It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Hearing Disorders Message Board


Hearing Disorders Board Index


Man, so sorry to hear what happened to you I can relate, May 14th it happened to me; same symptoms! I was at work 4pm experiencing tinnitus a bit loud, (I have had tinnitus on and off but very soft volume for a year or so), Riding my bicycle home at 445pm and with the traffic to the left of me I noticed the sounds were coming to me from the right! Hearing from the left was GONE! I got home looked up sudden deafness found a website that described my symptoms and a study going on regarding a tapering prednisone treatment, either oral or injections into the ear through the ear drum. "I am on the oral treatment".
I contacted the Univ.Mass.Med. via email that was participating in the treatment study and described the onset of the hearling loss in the last few hours and gave my phone number! (I live in Houston, no study going on here, would have saved me a FORTUNE since the treatment is free for participants in the study program. I am self-employed...no health insurance, just the MRI was $2400! hope Greece is easier on your pocket.
Well early the next morning, 15th at 2 Am I woke up with the hallucinating vertigo as you had, I was just non stop wretching . Unreal experience, totally helpless.
At 830AM U Mass called me at home!!... and told me I had to get to Baylor Univ Neuro center. The Dr. there was familiar with the prednisone treatment program and had a professional collegue at UMassMed.
Well today is day 15 on the treatment and really nothing has happened except for relief from vertigo. Tomorrow is my follow up visit, hearing test and find out the results of the MRI.

I have very loud tinnitus on my left side and the hearing has not returned at all. My balance is ok,.. but not what it was, I can walk and ride a bicycle "carefully". As with your experience I am still in shock how this has changed everything so fast. I am 53 yrs old.
It seems that what I have read is that recovery is inversely proportional to the intensity of the onset.
I wish you the very best of luck. . What I have read (and I have been non stop on this computer) is that trying to actually put a name on it is really difficult, it will take a load of tests (that I know I can't afford)
Please respond since I am wondering if you or any others that have experienced this are experiencing any tinnitus after the steroid treatment?

Regards, and best of luck
Paul
Hi,

I'm new to this site and found this thread after typing in sudden hearing loss. Healthnut's and Paul's posting grabbed my attention. I was diagnosed with sensorineural hearing loss in my left ear a month ago. I had my MRI, which came back normal, tapered prednisone treatment, and intratimpanic injections (steroid shots through the ear drum). Unfortunately, my hearing hasn't returned. My hearing tests reveal that my hearing loss is severe to profound, 80-90 decibals. I am wondering if anyone out there has recovered their hearing with symptoms similar to mine. By the way, I saw an ENT from Temple University Hospital and then a second opinion from an ENT at the Hospital of University of Pennsylvania. The prognosis was the same from both doctors.....wait and see. I was told, 1/3 recover without meds, 1/3 recover with meds, and 1/3 don't recover. I was told that it was a good sign that I didn't have vertigo as part of my SNHL symptoms.
I have to say that I am baffeled at the lack of respect hearing impairment gets. People seem very blase about it...."It stinks getting old" are the types of comments I've heard. I'm only 39. My insurance company doesn't cover hearing aids, which kills me since glasses are covered, as is viagra! I can't believe how much this has impacted my life. I am an elementary school teacher and the classroom environment makes it very difficult to hear my students correctly.
I'm trying to stay positive and hoping someone out there has some inspiring insight.

Thanks in advance for any info!
Shar24
Hello Johnny,
Thank you for your reply. Well first off I'm glad that you seem to be recovering fast regarding the dizziness and I am VERY HAPPY for you that the sudden deafness did not result in tinnitus!

Good news, my MRI was fine so a cause such as acoustic neuroma is ruled out. He also feels that it is not caused by Meneire's Disease, another reason to be thankful for! (My dad was stricken with Meneire's when he was 42 yrs old, talk about a disabling disease!!!!!!!!!!!)

My doc says, I have suffered from "idopathic sensioneural sudden hearing loss". In other words he can only theorise what caused it. He feels that possibly a virus was the culprit.
My hearing loss is above 90db and he feels that both the tinnitus and hearing loss are permanent. Hey, now I can literally turn a "deaf ear" to someone or something , ie: FOX NEWS station! : )
He felt that the tymphanic steroid injections were a real long shot so I decided against further treatment. (Free and scuba diving are passions and I do not want to end up with a possible weakness in my left eardrum) he also is not so enthusiastic about my continuation of these sports but... "a mans gotta do what a mans gotta do!" (Popeye the Sailorman 1960's)
Balance/dizziness wise, as yourself better by the day. I've returned to office/work part time riding my bicycle and I am going to the gym every evening concentrating on balance training and weights.
I'm trying to revert to my life "pre SSNHL" as much and as fast as possible!
My doctor says that the remaining good ear/ "vestibular function" will eventually compensate for the loss. Good news for all of us folks!
36hrs after I got off of the 16 day prednisone treatment I felt
very sick, tinnitus really loud and very dizzy. I called the Dr. and he said that it could be "prednisone withdrawl", 24hrs later I felt OK.

Johnny, I'll be sending good wishes your way. Sounds like you have super medical care there! (I worked in Greece for a few months back in 84' on a project in the Pyreaus shipyard. I enjoyed the people and the culture! Man that "ozo"??? the stuff that tastes like Pernod....I recall a few evenings of "self-induced vertigo", my head hurts just thinking about it!)

I'll be keeping an eye on this site following your progress and sharing mine.


Peace,

Paul
Hello all,

Firstly, I wish you all health and recovery!

I abruptly lost 70% of my hearing in my right ear, 2 weeks ago Sunday. I had no prior hearing problems and was talking to my sister on the phone, then instantaneously lost sound. I thought it was her cell phone, but soon found out that it was hearing loss. I am devastated as anyone would be, but especially because as an artist/poet I so rely on my senses to guide me. The worst part of this is the severe Vertigo/dizziness. I actually fainted at work last Thursday and was rushed to the hospital. Apparently, because of how sudden the hearing loss was, it isn't uncommon. The extreme weakness and dizziness is horrid! I am praying to God that all or at least some of my hearing comes back as this is no way to live. I appreciate hearing your stories and it is somewhat comforting to know that I am not alone. I have been put back on the Prednisone and am doing the waiting game.

My question.....how long before any of you started hearing again, after treatments? I will wait a bit then go into Boston for a second opinion if nothing happens soon. Very discouraging and depressing that I haven't recovered any of my hearing back in 2 weeks. The ringing, buzzing, foaming and high frequency sounds are horrible! I feel that I am hearing sounds from aliens!!!

Thanks for any advice/comments.
Dear Balliva,

I wish YOU the best of luck with your sudden deafness. It has been about 10 weeks since I lost 100% in my left ear.
After 8 weeks the vertigo episodes have really decreased. And my balance is great (except when I first wake up in the morning) I am balance and weight training 6 days/wk.
I developed hyperacussis about a week after my prednisone treatment, my good ear became super sensitive (painfull) to certain frequencies. But happy to say that seems to be subsiding also!
Also, confusion or shall I say "disorientation" seems it has subsided. This is a strange symptom that I had and I have not read that this is a symptom of sudden deafness, but it hit me hard!
I would become very disorientated at times. For example, I would get confused if people would cut infront of me while pushing my shopping cart in the grocers....I would have a hard time figuring out what to do next. I did not drive a car for a month and it hampered my work. Fortunately my client was cool and let me work at my own pace.
Unfortunately the tinnitus is still strong and gets quite loud when I am tired. I really feel that coffee may increase the volume as does strenuous workouts.
My doc here in Texas said there was nothing else he could do after the 16 day prednisone treatment so I have not seen a doc for a while. I plan/hope to visit UMass Med. while I am visiting family this summer for a follow up.
So to recap, unfortunately my hearing has not returned and the tinnitus persists at various degrees of volume but the vestibular functions are much better! No vertigo, dizziness, nausea etc.
I am thankful for that. I wish I could have shared news that I fully recovered but. I am really greatful for what I did regain. Remember, it can always be worse!
Good Luck!





All times are GMT -7. The time now is 09:54 PM.





© 2021 MH Sub I, LLC dba Internet Brands. All rights reserved.
Do not copy or redistribute in any form!